Colorado, 2013Flash Flooding in Colorado, July 10, 2013
July 10, 2013 · NWS PUB · 2 events in 1 county or zone
Thunderstorms will heavy rainfall rates caused flash flooding on the Waldo Canyon and Black Forest burn scars. The Waldo Canyon watershed received around one inch of rainfall, which caused a torrent of water, rock and debris to flow onto US Highway 24.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms will heavy rainfall rates caused flash flooding on the Waldo Canyon and Black Forest burn scars. The Waldo Canyon watershed received around one inch of rainfall, which caused a torrent of water, rock and debris to flow onto US Highway 24. On the Black Forest burn scar, around one inch of rain fell.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 10, 1:12 PM MST, 1 hour 8 minutes earlier.
Area forecast discussion, Jul 10, 1:12 PM MST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
212 PM MDT WED JUL 10 2013
.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 147 PM MDT WED JUL 10 2013
...CHANCE OF STRONG STORMS FOR THE PLAINS THROUGH THIS EVENING...
STILL EXPECTING A COUPLE ROUNDS OF STORMS OVER THE PLAINS THIS AFTERNOON
AND EVENING. GIVEN CAPE AROUND 2K J/KG AND INCREASING SHEAR TO
AROUND 40 KTS...MAINLY E OF I-25 AND N OF HWY 50...CAN NOT RULE
OUT A SUPERCELL OR TWO WITH THE THREAT OF HAIL TO GOLF BALL SIZE ALONG
WITH LOCALLY STRONG WINDS AND HEAVY RAINFALL. EXPECT STORMS TO
ORGANIZE INTO ONE OR MORE CLUSTERS OR LINES BY EARLY EVENING...WITH MAIN
THREAT TRANSITIONING TO HEAVY RAINFALL AND STRONG OUTFLOW WINDS.
MODELS SUGGEST ANOTHER MCS WILL FORM OVER NE CO OR NW KS BY 00Z...BUT
NOT EXPECTING THIS TO IMPACT OUR AREA OTHER THAN KEEPING DEWPOINTS
PRETTY HIGH OVER THE ERN PLAINS.
TOMORROW...THE UPPER HIGH STRENGTHENS OVER THE ROCKIES...AND THE MONSOONAL
PLUME SHIFTS WWD A BIT. BEST PRECIP CHANCES TOMORROW WILL BE OVER
THE CENTRAL MTS. FROM INTERSTATE 25 EWD...WILL LIKELY STAY DRY ALTHOUGH
AN ISOLD STORM CAN NOT BE RULED OUT BY LATE AFTERNOON. DEW POINTS WILL
LIKELY REMAIN HIGH ENOUGH THAT TEMPS SHOULD HOLD ON THE LOWER SIDE
OF MOS GUIDANCE...BUT WILL STILL BE QUITE WARM...WITH UPPER 90S TO
NR 100 DEG FOR THE LOWER ARKANSAS VALLEY. MTS WILL SEE TYPICAL DIURNAL
STORMS DEVELOP IN THE AFTERNOON...WITH TEMPS IN THE COMFORTABLE 60S
AND 70S. ROSE
.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 147 PM MDT WED JUL 10 2013
...MONSOONAL PATTERN WILL GENERALLY BE WITH US THROUGH THE
WEEKEND THEN PUSHING WESTWARD EARLY NEXT WEEK...
MONSOONAL PLUME WILL BE OVER THE WESTERN MOUNTAINS AND
VALLEYS THROUGH THE WEEKEND...AND EXTENDING OUT ONTO
TO THE ADJACENT PLAINS AT TIMES. SO THE THREAT OF
THUNDERSTORMS WITH HEAVY RAIN...GUSTY WINDS...AND
SMALL HAIL WILL CONTINUE FOR A WHILE. ALSO...THE
THREAT OF FLOODING WILL CONTINUE ON AREA BURN SCARS.
LOOKS LIKE MONSOON WILL MIGRATE WESTARD TO MAINLY
THE CONTINENTAL DIVIDE AND WEST EARLY NEXT WEEK.
NO ADDITIONAL DISCUSSION AT THIS TIME. SEVERE WEATHER
PENDING.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 147 PM MDT WED JUL 10 2013
MAIN AVN CONCERN WILL BE THE THREAT OF THUNDERSTORMS AT THE TAF SITES
THIS AFTERNOON. THIS THREAT WILL BE HIGHEST FROM 20Z THROUGH 01Z
FOR KCOS AND KALS...AND 22Z THROUGH 02Z FOR KPUB. MAIN CONCERNS WILL
BE BRIEF HEAVY RAINFALL...FREQUENT LIGHTNING...AND WIND GUSTS TO
50 MPH...ALONG WITH SMALL HAIL. EAST OF INTERSTATE 25 AND NORTH OF
HIGHWAY 50...A FEW STORMS COULD TURN SEVERE...WITH WIND GUSTS TO
60 MPH AND HAIL TO GOLF BALL SIZE. ROSE
&&
.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...ROSE
LONG TERM...LW
AVIATION...ROSE
Hazardous weather outlook, Jul 10, 11:07 AM MST, 3 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1207 PM MDT WED JUL 10 2013
COZ058>089-093>099-111815-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1207 PM MDT WED JUL 10 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A FEW STRONG TO SEVERE STORMS WILL BE POSSIBLE OVER THE
SOUTHEASTERN COLORADO PLAINS TODAY AND TONIGHT. THE HIGHEST
RISK OF SEVERE WEATHER WILL BE EAST OF INTERSTATE 25 AND
NORTH OF HIGHWAY 50.
THE MOST INTENSE STORMS WILL BE CAPABLE OF PRODUCING HAIL UP TO
THE SIZE OF GOLF BALLS AND THUNDERSTORM WIND GUSTS AROUND 60 MPH
AT TIMES AS WELL AS PERIODS OF HEAVY RAIN AND HAZARDOUS LIGHTNING
AND POSSIBLY EVEN A TORNADO. IN ADDITION...THE INCREASED RISK OF
HEAVY RAIN WILL ALSO ELEVATE THE RISK OF FLASH FLOODING ON AREA
BURN SCARS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE
EXPECTED ACROSS THE AREA THURSDAY THROUGH SUNDAY. THE GREATEST
COVERAGE OF STORMS WILL BE OVER AND NEAR THE HIGHER TERRAIN. THE
MAIN STORM THREATS THROUGH THIS PERIOD WILL BE CLOUD TO GROUND
LIGHTNING AND LOCALLY HEAVY RAINFALL. THE LOCALLY HEAVY RAIN WILL
ALSO POSE AN INCREASED FLASH FLOOD THREAT...MAINLY FOR THE NEW AND
RECENT BURN SCARS ACROSS SOUTH CENTRAL AND SOUTHEAST COLORADO.
MAKE SURE YOU HAVE A PLAN OF ACTION SHOULD HEAVY RAIN OCCUR OR A
FLASH FLOOD WARNING IS ISSUED.
A DRYING TREND IS FORECAST FOR EARLY NEXT WEEK AS AVAILABLE MOISTURE
IS SHUNTED WEST OF THE AREA. ENOUGH MOISTURE WILL REMAIN FOR MORE
ISOLATED HIGH BASED DIURNAL STORMS ACROSS THE HIGHER TERRAIN. THE
MAIN THREATS FROM THESE STORMS WILL BE LIGHTNING AND GUSTY WINDS UP
TO 50 MPH.
.SPOTTER INFORMATION STATEMENT...
WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE TODAY AND TONIGHT...ESPECIALLY FROM THE EASTERN MOUNTAINS
INTO THE SOUTHEASTERN COLORADO PLAINS AS WELL AS NEAR AREA BURN
SCARS.
44/50
In the hours before
Special weather statement, Jul 10, 1:07 PM MST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
207 PM MDT WED JUL 10 2013
COZ081-084-085-102030-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW
7400 FT-NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN
7500 AND 11000 FT-
207 PM MDT WED JUL 10 2013
...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...
CENTRAL TELLER COUNTY IN CENTRAL COLORADO...
WEST CENTRAL EL PASO COUNTY IN EAST CENTRAL COLORADO...
THIS INCLUDES...NORTHWESTERN COLORADO SPRINGS.
AT 204 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR WOODLAND PARK...OR 17 MILES NORTHWEST OF
COLORADO SPRINGS...WHICH WAS MOVING TOWARD THE EAST AT 15 MPH.
LOCATIONS IMPACTED INCLUDE...
CRYSTOLA.
GREEN MOUNTAIN FALLS.
CHIPITA PARK.
CASCADE.
AIR FORCE ACADEMY.
WALDO CANYON BURN SCAR.
NORTHWESTERN COLORADO SPRINGS.
PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE
EXPECTED WITH THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Local storm report, Jul 10, 1:42 PM MST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
242 PM MDT WED JUL 10 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM HAIL 5 N COLORADO SPRINGS 38.91N 104.82W
07/10/2013 M1.00 INCH EL PASO CO AMATEUR RADIO
HAM RADIO OPERATOR REPORTED OCCASIONAL STONES OF ONE INCH
DIAMETER 2 MILES EAST OF I-25 ON BAPTIST ROAD.
&&
PCLocal storm report, Jul 10, 1:59 PM MST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
259 PM MDT WED JUL 10 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM HAIL 5 NW BLACK FOREST 39.07N 104.76W
07/10/2013 M0.88 INCH EL PASO CO TRAINED SPOTTER
&&
PCLocal storm report, Jul 10, 2:04 PM MST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
304 PM MDT WED JUL 10 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM HAIL 5 NE AIR FORCE ACADEMY 39.03N 104.80W
07/10/2013 M1.00 INCH EL PASO CO TRAINED SPOTTER
&&
PCSpecial weather statement, Jul 10, 2:05 PM MST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
305 PM MDT WED JUL 10 2013
COZ076-081>083-085-102130-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-COLORADO SPRINGS
VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400
FT-NORTHWESTERN FREMONT COUNTY ABOVE 8500FT-PIKES PEAK ABOVE 11000
FT-TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN 7500
AND 11000 FT-
305 PM MDT WED JUL 10 2013
...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...
NORTHEASTERN FREMONT COUNTY IN CENTRAL COLORADO...
SOUTHERN TELLER COUNTY IN CENTRAL COLORADO...
WEST CENTRAL EL PASO COUNTY IN EAST CENTRAL COLORADO...
AT 303 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR CRIPPLE CREEK...OR 25 MILES SOUTHWEST OF
COLORADO SPRINGS...WHICH WAS MOVING TOWARD THE EAST AT 20 MPH.
LOCATIONS IMPACTED INCLUDE...
VICTOR.
PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE
EXPECTED WITH THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Local storm report, Jul 10, 2:10 PM MST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
310 PM MDT WED JUL 10 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM HAIL 5 NE AIR FORCE ACADEMY 39.03N 104.80W
07/10/2013 M1.00 INCH EL PASO CO TRAINED SPOTTER
&&
PCFlash Flood, El Paso
- When
- July 10, 2:20 PM MST to 3:00 PM MST
- Where
- El Paso County, 1.43 mi NW of Manitou Spgs to 1.28 mi NNW of Manitou Spgs
- Cause
- Heavy Rain / Burn Area
- Property damage
- $100,000
- Reported by
- Department of Highways
- Coordinates
- 38.877, -104.936
Two dozen vehicles were flooded and a few were swept down US Highway 24. The water and debris was up to three feet deep at the height of the flood wave. US Highway 24 was closed for around three hours while debris and mud were cleared from the roadway.
Flash Flood, El Paso
- When
- July 10, 2:45 PM MST to 3:15 PM MST
- Where
- El Paso County, 1.61 mi WSW of Black Forest to 1.53 mi WSW of Black Forest
- Cause
- Heavy Rain / Burn Area
- Reported by
- Emergency Manager
- Coordinates
- 39.015, -104.729
More than six inches of water rushed over Shoup Road near Tia Road. Other areas also experienced fast-flowing water and ash flow.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Ohio, July 10 to 12, 20131 death · $34 million · EF0 · 95 events
- Flash Flooding and Damaging Winds in Ohio, July 10, 20136 injured · $1.8 million · 83 kt wind · 103 events
- Tornado and Flash Flooding in Pennsylvania, July 10, 2013$2.0 million · EF1 · 102 events
- Flood and Damaging Winds in Kentucky, July 10, 20131 death · $79,000 · 65 kt wind · 22 events
- Tornadoes and Flash Flooding in Ohio, July 10, 2013$962,000 · EF1 · 36 events
- Hail and Damaging Winds in Arkansas, July 10 to 11, 2013$684,000 · 1 in hail · 15 events
- Flash Flooding and Hail in Illinois, July 10, 2013$314,000 · 52 kt wind · 13 events
- Flash Flooding and Hail in Tennessee, July 10, 2013$120,000 · 1 in hail · 29 events
- Flash Flooding and Flood in West Virginia, July 10, 2013$170,000 · 50 kt wind · 11 events
- Tornado and Flash Flood in Connecticut, July 10, 2013$78,000 · EF1 · 3 events
- Hail and Damaging Winds in New York, July 10, 2013$135,000 · 1 in hail · 13 events
- Flash Flooding and Hail in Alabama, July 10 to 11, 2013$137,000 · 52 kt wind · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 458068, 458069.